Tennessee, 2011

Hail and Damaging Winds in Tennessee, May 13, 2011

May 13, 2011 · NWS OHX · 3 events in 3 counties and zones

Severe thunderstorms occurred across two Middle Tennessee counties during the morning hours on Friday, May 13th, and another severe thunderstorm occurred across Stewart County during the late afternoon hours that same day. This resulted in thunderstorm wind damage events and a large hail event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Severe thunderstorms occurred across two Middle Tennessee counties during the morning hours on Friday, May 13th, and another severe thunderstorm occurred across Stewart County during the late afternoon hours that same day. This resulted in thunderstorm wind damage events and a large hail event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 13, 6:13 AM CST, 2 minutes earlier.

Area forecast discussion, May 13, 6:13 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
713 AM CDT FRI MAY 13 2011

.AVIATION UPDATE...FOR 12Z TAFS.

AREA OF RW/TRW MOVG NE AROUND 30 MPH INTO KBNA BY 13Z AND NEAR
KCSV 15Z. COUPLE OF OUTFLOWS COULD DEVELOP STORMS FURTHER EAST
INTO KBNA 12-13Z. MVFR CIGS POSSIBLE WITH MORNING ACTIVITY.

BULK OF PCPN EXPECTED TO DEPART THIS AFTN WITH VFR CONDITIONS.
ANOTHER AREA OF PCPN LOOKS TO DEVELOP TNGT WITH H5 CLOSED LOW
SHIFTING EAST OVR NW MID TN.

&&

.PREV DISCUSSION... /ISSUED 450 AM CDT FRI MAY 13 2011/

MESOSCALE UPDATE...
A LINE CONTAINING NUMEROUS THUNDERSTORMS IN WESTERN TENNESSEE IS HEADED
EAST AT 30 MPH...AND AT 445 AM THE LEADING EDGE WAS APPROACHING
THE TENNESSEE RIVER. STORMS IN WEST TENNESSEE HAVE GENERALLY WEAKENED
OVER THE LAST HOUR BUT STILL HAVE MANAGED TO MAINTAIN A QUASI-LINE
CONFIGURATION. THE STORMS ARE MOVING INTO AN ENVIRONMENT THAT
OFFERS LESS INSTABILITY BUT STORM OR TWO COULD STILL BECOME
MARGINALLY SEVERE AS THEY APPROACH THE TENNESSEE RIVER. ISSUED AN
SPS EARLIER ADDESSING THE APPROACHING STORMS WITH WIND GUSTS TO
40 MPH.

BOYD

PREV DISCUSSION... /ISSUED 426 AM CDT FRI MAY 13 2011/

SHORT TERM (THRU MON)...
H5 CLOSED LOW WL DRIFT EAST ACR SOUTHERN MO TDAY. SYSTEM WL
MAINTAIN DEEP SOUTHWEST FLOW AND MOIST AIRMASS ACR MID TN. RW/TRW
ARE EXPECTED TO DEVELOP IN W MID TN THIS MORNING...WITH STORM
MOVEMENT ENE AROUND 30 MPH. CLOUDS/PCPN WL KEEP HIGH TEMPS IN THE
LWR 80S MOST SPOTS TDAY FACTORING IN BRIEF AFTN SUN.

AS FOR STORM POTENTIAL...MODEL LI/S ARE -3 AND GFS SHOWALTER NEAR
ZERO TDAY. A FEW STR-SVR STORMS POSSIBLE WITH WIND GUSTS TO 50
MPH AND HAIL. NO WIDESPREAD HAZARDOUS WEATHER EXPECTED TDAY.

H5 CLOSED LOW MOVES OVR NW MID TN TNGT. SHOWERS AND THUNDERSTORMS
WL REMAIN LIKELY TNGT. ANOTHER ONE QUARTER TO ONE HALF INCH RAINFALL
PROBABLE...WITH A FEW STRONG STORMS/WIND GUSTS TO 50 MPH POSSIBLE.

COLD FRONT MOVES ACR MID TN SAT. COLDER H8 TEMPS AND LOW CLOUDS WL
PRESIST ACR THE REGION. HIGHS ARE EXPECTED IN THE MID 60S MOST
SPOTS W/LINGERING SHOWERS SAT. CLOSED LOW REMAINS OVR THE OH-TN
VLYS SUN-MON WITH COOL/CLOUDY CONDITIONS AND SCATTERED SHOWERS.

LONG TERM (TUE-THU)...
H5 CLOSED LOW IS SLOW TO DEPART THE REGION. EXPECT COOL TEMPS AND
MOSTLY CLOUDY SKIES TUE. MORE SUN EXPECTED WED-THU WITH SLOW
WARMING TREND. KEPT FAR EXPECTED DRY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, May 13, 4:17 AM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
517 AM CDT FRI MAY 13 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-141030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
517 AM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. THERE IS
A SLIGHT RISK OF SEVERE WEATHER...WITH ISOLATED STORMS CAPABLE OF
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

In the hours before

Special weather statement, May 13, 3:32 AM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
432 AM CDT FRI MAY 13 2011

TNZ005-022>024-056-093-131030-
BENTON-HOUSTON-HUMPHREYS-PERRY-STEWART-WAYNE-
432 AM CDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...HUMPHREYS...
PERRY...STEWART AND WAYNE COUNTIES...

AT 428 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JUST WEST OF PARIS
TO 20 MILES WEST OF PARSONS...MOVING EAST AT 30 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

BOYD
Special weather statement, May 13, 4:53 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
553 AM CDT FRI MAY 13 2011

TNZ005-006-022>025-056>058-093-094-131145-
BENTON-DICKSON-HICKMAN-HOUSTON-HUMPHREYS-LAWRENCE-LEWIS-MONTGOMERY-
PERRY-STEWART-WAYNE-
553 AM CDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HICKMAN...
HOUSTON...HUMPHREYS...LAWRENCE...LEWIS...MONTGOMERY...PERRY...STEWART
AND WAYNE COUNTIES...

AT 544 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTHEAST
OF MURRAY TO 12 MILES NORTH OF LINDEN TO 9 MILES WEST OF PINEFLAT...
OR ALONG A LINE EXTENDING FROM 20 MILES NORTHEAST OF MURRAY TO 12
MILES NORTH OF LINDEN TO 18 MILES SOUTHWEST OF SAVANNAH...MOVING EAST
AT 30 MPH.

SHOWERS AND STORMS WILL MOVE ALONG INTERSTATE 65 AND INTO THE
NASHVILLE AROUND 745 AM.

HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

BOYD
Special weather statement, May 13, 6:08 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
708 AM CDT FRI MAY 13 2011

TNZ007-025>027-131300-
CHEATHAM-DAVIDSON-DICKSON-ROBERTSON-
708 AM CDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...DICKSON AND
ROBERTSON COUNTIES...

AT 707 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURNS...OR 6 MILES EAST OF DICKSON...MOVING
NORTHEAST AT 25 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

BOYD

The radar

The Nashville radar (KOHX), 51 km away, was scanning. The volume nearest the first event began at 12:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Cheatham

When
May 13, 6:15 AM CST
Where
Cheatham County, 1.12 mi E of Kingston Spgs
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.100, -87.100

Thunderstorm Wind, Davidson

When
May 13, 6:27 AM CST
Where
Davidson County, 2.27 mi N of Oak Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.133, -86.820

A tree and power lines were reported downed on Richardson Avenue.

Thunderstorm Wind, Stewart

When
May 13, 4:40 PM CST
Where
Stewart County, 0.56 mi W of Dover
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.480, -87.840

A tree was downed in Dover.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306680, 308115, 308116.